A child presents with tachypnea, tachycardia, and drooling after ingesting the sweet smelling contents of the pictured household item.  What toxin could explain this presentation?

  1. Camphor
  2. Eucalyptus oil
  3. Menthol
  4. Methyl salicylate/Oil of Wintergreen

Answer: 4

Methyl salicylate/Oil of Wintergreen

What is Methyl Salicylate/Oil of Wintergreen

Methyl salicylate is an important potential source of salicylate toxicity in the pediatric population. It is found in over the counter analgesic ointments and in very high concentrations in wintergreen oil. These ointments and oil have a pleasant smell, leading to accidental ingestions in toddlers which may be fatal [1,2].  One teaspoon of oil of wintergreen is 98% methyl salicylate and contains enough salicylate to be deadly in a pediatric patient [3, 4].

Clinical Presentation: [1-5]

  • Nausea and Vomiting
  • Tachypnea due to central stimulation of CNS respiratory centers – typically profound
  • Tinnitus
  • Abdominal pain
  • With severe toxicity, altered mental status, seizures, hyperthermia, pulmonary edema
  • With chronic toxicity, severe symptoms can be seen at lower salicylate levels

Diagnostic Evaluation: [1-6]

  • Evaluate acid base status, electrolytes, and serum salicylate level every 2-3 hours until peak, downtrending, and salicylate levels are below 30-35 mg/dL.
  • Classic acid-base dysfunction is a respiratory alkalosis followed by a metabolic acidosis.
  • Serum salicylate levels – beware of units which may be reported as mg/dL or mcg/mL.
  • Salicylate levels >30 mg/dL are concerning for potential systemic toxicity.
  • Salicylate levels approaching 80-100 mg/dL indicate severe toxicity and the need for hemodialysis .
  • With chronic poisoning, clinical status is much more important than salicylate levels.

Treatment:

  • Fluid resuscitation
  • Alkalinization with sodium bicarbonate will promote salicylate removal from tissues and excretion into urine – serum pH at least 7.4 and urine pH of 7.5-8.0 have been recommended [2].
  • Sodium bicarbonate can be administered as a bolus of 1-2 mEq/kg followed by infusion at 1.5-2 times maintenance.  A suggested bicarbonate infusion is 150 mEq sodium bicarbonate in 850 mL of d5W with 40 mEq KCl.
  • Repletion of potassium particularly once bicarbonate infusion has started as hypokalemia will inhibit urinary alkalinization.
  • Maintain euglycemia [2,7]
  • shifts in pH exacerbating toxicity [2]
  • Indications for dialysis [8]
    • Salicylate level over 100 mg/dL
    • Salicylate level over 90 mg/dL if impaired kidney function
    • Altered mental status
    • New hypoxemia
    • If standard measures are failing and salicylate level is over 90 mg/dL, OR over 80 mg/dL if impaired kidney function, OR pH<7.2

Clinical Pearls: 

  • Very small ingestions of methyl salicylate can result in severe toxicity particularly in pediatric patients.
  • Common clinical features of salicylate poisoning include nausea, vomiting, tinnitus, and tachypnea which can be profound.  Severe toxicity can result in coma, seizures, fever, and pulmonary edema.
  • Laboratory abnormalities include metabolic acidosis with respiratory alkalosis and elevated salicylate levels.
  • A normal pH may reflect respiratory alkalosis and does not rule out serious toxicity.
  • Salicylate levels can be reported in different units.
  • Management consists of serum/urine alkalinization and hemodialysis in severe poisoning.

This post has been peer-reviewed on behalf of ACMT by Bryan Judge, David Juurlink, and Louise Kao.

References

  1. Shirreff WT & Pearlman LN. Oil of Wintergreen Poisoning : (Report of Two Additional Fatal Cases). Canadian Medical Association journal 20321829
  2. Lugassy DM. Salicylates. In:  Goldfranks Toxicologic Emergencies 11th Edition; Eds Nelson L Howland MA Lewin NA et al. McGraw Hill, New York, NY, 2019
  3. Chan TYK. Review: Potential Dangers from Topical Preparations Containing Methyl Salicylate. Human & Experimental Toxicology, vol. 15, no. 9, Sept. 1996, pp. 747–750, doi:10.1177/096032719601500905. PMID: 8880210
  4. Michael JB & Sztajnkrycer MD. Deadly Pediatric Poisons: Nine Common Agents That Kill At Low Doses. Emergency Medicine Clinics of North America, vol. 22, no. 4, 2004, pp. 1019-1050., doi:10.1016/j.emc.2004.05.004. PMID: 15474780
  5. Crossland AM. Methyl salicylate poisoning. Canadian Medical Association Journal vol. 58,1 (1948): 75-7. PMID: 18935606
  6. Macpherson CR et al. The excretion of salicylate. British journal of pharmacology and chemotherapy vol. 10,4 (1955): 484-9. doi:10.1111/j.1476-5381.1955.tb00109.x PMID: 13276608
  7. Kuzak N, Brubacher JR, & Kennedy JR. Reversal of saliycate –induced euglycemic delirium with dextrose. Clinical Toxicology. 45:5; 526-529. PMID 17503260
  8. Juurlink DN, et al. Extracorporeal Treatment for Salicylate Poisoning: Systematic Review and Recommendations From the EXTRIP Workgroup. Annals of Emergency Medicine, Mosby, 15 May 2015, www.annemergmed.com/article/S0196-0644(15)00285-1/fulltext. PMID: 25986310
Jessica Hoglund, MD

Jessica Hoglund, MD

Emergency Medicine Resident
Carolinas Medical Center, Charlotte, NC
Jessica Hoglund, MD

Latest posts by Jessica Hoglund, MD (see all)

Kathryn T. Kopec, DO

Kathryn T. Kopec, DO

Associate Professor of Emergency Medicine
Medical Toxicologist
Carolinas Medical Center
Kathryn T. Kopec, DO

@KopecToxEM

Emergency Medicine Physician & Medical Toxicologist